Wisconsin, 2014

Hail in Wisconsin, July 31, 2014

July 31, 2014 · NWS GRB · 2 events in 1 county or zone

An upper level disturbance, cold air aloft, and daytime surface heating combined to produce scattered showers and isolated thunderstorms. Two of the storms dropped quarter size hail as they moved through Plover.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An upper level disturbance, cold air aloft, and daytime surface heating combined to produce scattered showers and isolated thunderstorms. Two of the storms dropped quarter size hail as they moved through Plover.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 31, 2:39 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 31, 2:39 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
339 PM CDT THU JUL 31 2014

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND FRIDAY
ISSUED AT 337 PM CDT THU JUL 31 2014

PRECIPITATION TRENDS ARE THE MAIN FORECAST CONCERNS THROUGH
FRIDAY.

THE AIR MASS ACROSS THE FORECAST AREA QUICKLY DESTABILIZED THIS
MORNING ONCE THE FOG DISSIPATED. CU FORMED IN THE UNSTABLE
AIR...SOME OF WHICH DEVELOPED INTO SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS CENTRAL AND EAST CENTRAL WISCONSIN THIS
AFTERNOON. SHOWER/STORM DEVELOPMENT WAS AIDED BY SOME UPPER LEVEL
SUPPORT THAT WAS VISIBLE IN WATER VAPOR IMAGERY. MESOANALYSIS
INDICATED MUCAPE VALUES IN EXCESS OF 1000J/KG IN THE AREA WHERE
THE SHOWERS AND STORMS DEVELOPED. SURFACE OBSERVATIONS SHOWED
SURFACE DEW POINTS IN THE UPPER 50S AND LOWER 60S ACROSS THE
SOUTHERN PART OF THE FORECAST AREA...TO MIDDLE 40S TO LOWER 50S
IN THE NORTH. A WIND SHIFT WAS ALSO EVIDENT FROM BETWEEN MNM AND
SUE...SOUTHWEST TO BETWEEN OSH AND Y50. DID NOT HEAR OF ANY HAIL
AS OF 20Z...THOUGH WBZ HEIGHT IS LOWER THAN IT WAS ON TUESDAY WHEN
THERE WAS PLENTY OF HAIL.

EXPECT SHOWERS AND STORMS TO GRADUALLY DIE OFF DURING THE EVENING.
THE SURFACE PRESSURE GRADIENT IS FORECAST TO REMAIN WEAK ENOUGH
FOR SOME FOG TO DEVELOP AGAIN OVERNIGHT...WITH LOWEST VSBYS LIKELY
TO BE IN NORTH CENTRAL WISCONSIN. ALSO EXPECT AREAS OF FOG OVER
LAKE MICHIGAN TO PERSIST DUE TO HIGH DEW POINT AIR AND COLD LAKE
WATERS.

EXPECT THE ATMOSPHERE TO DESTABILIZE EARLY FRIDAY. THE UNSTABLE
AIR MASS AND A MORE SIGNIFICANT SHORT WAVE MOVING ACROSS WISCONSIN
WILL RESULT IN SHOWERS AND THUNDERSTORMS DEVELOPING BY MIDDAY.
BUFKIT TIME SECTIONS FROM THE 12Z MODEL RUNS SHOWS HIGHER CAPES
ON FRIDAY THAN TODAY. SPC HAD A 5 PERCENT CHANCE FOR SEVERE ACROSS
THE AREA ON DAY 2...SO LIKELY AND LOW END CHANCE POPS PREVAIL FOR
TUESDAY.

USED BEST PERFORMING GUIDANCE MIXED WITH THE PREVIOUS FORECAST FOR
TEMPERATURES TONIGHT AND FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
ISSUED AT 337 PM CDT THU JUL 31 2014

NORTHWEST FLOW WILL CONTINUE EARLY IN THE PERIOD...BEFORE BECOMING
MORE ZONAL BY THE END OF THE PERIOD. TEMPERATURES SHOULD RUN AT OR
SLIGHTLY ABOVE NORMAL.

SHOWERS AND THUNDERSTORMS WILL LINGER INTO FRIDAY EVENING...
ESPECIALLY ACROSS CENTRAL INTO EAST CENTRAL WISCONSIN. OTHERWISE...
DRY CONDITIONS EXPECTED LATE FRIDAY NIGHT AND SATURDAY MORNING.
ENOUGH INSTABILITY TO ADD A SMALL CHANCE OF SHOWERS AND STORMS
ACROSS THE FAR SOUTH SATURDAY AFTERNOON.

NEXT SYSTEM WILL APPROACH FROM THE NORTHWEST SATURDAY NIGHT...BUT
SHOULD AFFECT THE AREA ON SUNDAY. SOME QUESTIONS STILL REMAIN ON
FRONTAL POSITION AND HOW QUICK PRECIPITATION ARRIVE LATE SUNDAY
NIGHT INTO MONDAY MORNING...AND HOW FAR SOUTH CONVECTION WILL MAKE
ACROSS OUR AREA SUNDAY.

NEXT WEEK TURNS INTERESTING AS ECMWF MODEL DEPICTS SEVERAL
COMPLEXES ON THUNDERSTORMS MOVING ACROSS OUR CENTRAL AND SOUTHERN
COUNTIES MONDAY THROUGH WEDNESDAY. SINCE MODELS HAVE A HARD TIME
HANDLING CONVECTION/OUTFLOW BOUNDARIES...WAS THINKING PRECIPITATION
TRENDS WILL SHIFT SOUTHWARD DUE TO OUTFLOW BOUNDARIES SHOVING THE
FRONT FURTHER SOUTH. HIGH TEMPERATURES EACH DAY WILL BE DEPENDENT
ON CLOUD COVER AND CONVECTION TRENDS.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 114 PM CDT THU JUL 31 2014

DENSE FOG DISSIPATED AND CU DEVELOPED ACROSS THE AREA THIS
MORNING. LAPSE RATES FROM THE SURFACE TO 3KM WERE ALREADY VERY
STEEP AT MIDDAY...CAPES WERE GREATER THAN 1000J/KG ACROSS CENTRAL
WISCONSIN...AND AROUND 500J/KG FROM SUE TO RHI. EXPECT STORMS TO
DEVELOP WITH INSTABILITY AND SHORT WAVE ENERGY MOVING THROUGH THE
STATE. SHOWERS BEGAN TO DEVELOP EARLY THIS AFTERNOON...SO HAVE
INCLUDED VCSH AT TAF SITES. HAVE INTRODUCED VCTS A LITTLE LATER IN
THE AFTERNOON AND WOULD NOT BE SURPRISED IF THE STORMS HAD SOME HAIL
SINCE WBZ HEIGHTS WERE LESS THAN 9KFT. STUCK WITH CONVECTION
ENDING WITH LOSS OF DAYTIME HEATING...BUT WAS UNSURE ABOUT THIS AS SOME
SHOWERS PERSISTED UNTIL AFTER MIDNIGHT LAST NIGHT. RELATIVELY
LIGHT WINDS AND DECREASING CLOUDS WILL ALLOW FOR FOG DEVELOPMENT
DURING THE NIGHT...BUT KEPT MVFR VSBYS AT TAF SITES...EXCEPT FOR
RHI WHERE THERE WILL PROBABLY BE SOME IFR VSBYS AT TIMES.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MG
LONG TERM......ECKBERG
AVIATION.......MG
Hazardous weather outlook, Jul 31, 2:46 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
346 PM CDT THU JUL 31 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
346 PM CDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ACROSS CENTRAL AND EAST CENTRAL WISCONSIN
WILL PERSIST INTO THE EVENING BEFORE DISSIPATING. A FEW STORMS
COULD PRODUCE GUSTY WINDS AND SMALL HAIL...BUT SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING.
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
ARE POSSIBLE.

THERE IS ALSO A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH
WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THE STORMS
WOULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-012100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
346 PM CDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS SOUTH OF TWO RIVERS WILL PERSIST INTO THE
EVENING BEFORE DISSIPATING. GUSTY WINDS AND SMALL HAIL ARE
POSSIBLE WITH THE STORMS. PATCHY FOG OR HAZE CAN BE EXPECTED AT
TIMES ON LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY INTO FRIDAY
EVENING...AND AGAIN SUNDAY THROUGH WEDNESDAY THAT MAY POSE
A RISK FOR MARINERS.

MG/RE

In the hours before

Special weather statement, Jul 31, 3:54 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
454 PM CDT THU JUL 31 2014

WIZ030-031-036-037-312245-
MARATHON-PORTAGE-SHAWANO-WAUPACA-
454 PM CDT THU JUL 31 2014

...STRONG THUNDERSTORMS OVER CENTRAL WISCONSIN...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN MARATHON COUNTY.
ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR EDGAR. THE STRONG WERE
MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS 40 TO 45 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ROSHOLT BY 500 PM CDT...
  NORSKE BY 510 PM CDT...
  NORTHLAND AND PERU BY 520 PM CDT...
  SCHMIDT CORNER BY 530 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BERSCH
Special weather statement, Jul 31, 4:19 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
519 PM CDT THU JUL 31 2014

WIZ030-031-036>038-312315-
MARATHON-OUTAGAMIE-PORTAGE-SHAWANO-WAUPACA-
519 PM CDT THU JUL 31 2014

...THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL AND SMALL HAIL IN
EXTREME SOUTHEAST MARATHON COUNTY AND FAR NORTHEAST PORTAGE...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS REDEVELOPING AND TRAINING OVER THE SAME GENERAL
AREA. THE STORMS ARE AFFECTING THE AREA BETWEEN ROSHOLT AND
GALLOWAY...AND BETWEEN BEVENT AND NORSKE AND ARE MOVING SOUTHEAST AT
15 MPH.

THE STORMS ARE PRODUCING LOCALLY VERY HEAVY RAINFALL IN THIS AREA
WITH LOCALIZED PONDING OF WATER AND EXCESSIVE RUNOFF.  RADAR
ESTIMATES INDICATED 3 INCHES OF RAINFALL IN ABOUT AN HOUR.

ALSO HAIL UP TO NICKLE SIZE IS ALSO POSSIBLE WITH THESE STORMS.

NICKLE HAIL...WINDS OF 30 TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAINFALL IS LIKELY.

DO NOT CROSS A ROADWAY WITH FLOWING WATER OF UNKNOWN DEPTH.

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. STAY
AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

EB
Special weather statement, Jul 31, 4:39 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
539 PM CDT THU JUL 31 2014

WIZ038-312345-
OUTAGAMIE-
539 PM CDT THU JUL 31 2014

...STRONG THUNDERSTORM OVER SOUTHERN OUTAGAMIE COUNTY...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF APPLETON...MOVING EAST AT
20 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  APPLETON BY 600 PM CDT...
  LITTLE CHUTE AND KIMBERLY BY 610 PM CDT...
  KAUKAUNA BY 615 PM CDT...

OTHER LOCATIONS IN THE PATH OF THE STORMS INCLUDE...
MACKVILLE...MURPHY CORNER...AND FREEDOM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BERSCH
Special weather statement, Jul 31, 5:01 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
601 PM CDT THU JUL 31 2014

WIZ036-037-010000-
PORTAGE-WAUPACA-
601 PM CDT THU JUL 31 2014

...STRONG THUNDERSTORM WITH HEAVY RAINFALL AND SMALL HAIL IN CENTRAL
PORTAGE COUNTY...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STEVENS POINT...MOVING SOUTHEAST AT 25 MPH.

NICKLE HAIL...WINDS 45 TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CUSTER AND POLONIA BY 610 PM CDT...
  AMHERST BY 620 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

EB
Special weather statement, Jul 31, 5:11 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
611 PM CDT THU JUL 31 2014

WIZ048-312345-
WINNEBAGO-
611 PM CDT THU JUL 31 2014

...MORE SCATTERED THUNDERSTORMS WITH BRIEF TORRENTIAL RAINFALL AND
SMALL HAIL IN CENTRAL WINNEBAGO COUNTY...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ABOUT 15 MILES NORTHWEST OF
OSHKOSH...MOVING SOUTHEAST AT 25 MPH..AND ANOTHER STORM LOCATED NEAR
ALLENVILLE MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS 40 TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORMS WILL BE NEAR...

  WINNEBAGO BY 620 PM CDT...
  OSHKOSH BY 635 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BRIEF HEAVY DOWNPOURS WILL REDUCE VISIBILITIES SO DRIVERS SHOULD
DRIVE WITH CAUTION UNTIL THE STORM PASSES.

EB
Local storm report, Jul 31, 5:27 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
627 PM CDT THU JUL 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             OSHKOSH                 44.01N 88.55W
07/31/2014  E0.50 INCH       WINNEBAGO          WI   TRAINED SPOTTER

            CORNER OF GARFIELD AND VINE AVENUE IN OSHKOSH 0.25 TO
            0.50 INCH HAIL FOR 1 MINUTE.

&&

MG

The radar

The Green Bay radar (KGRB), 113 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Portage

When
July 31, 5:32 PM CST
Where
Portage County, Plover
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.450, -89.530

A thunderstorm dropped quarter size hail in Plover.

Hail, Portage

When
July 31, 5:44 PM CST
Where
Portage County, Plover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.450, -89.530

Another thunderstorm that moved through Plover dropped quarter size hail and produced wind gusts estimated at 50 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536155, 536156.